flavored coconut water just about did me in.....

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

AngMichelle
Veteran Member


Date Joined Apr 2006
Total Posts : 932
   Posted 1/21/2012 9:52 PM (GMT -6)   
I drank a Pink Guava Coconut water last night, and suddenly my tongue and face swelled to the point I couldn't breath. My dad rushed me to the ER. I pulse stayed around 130-160 for 4 hours. Finally after benadrly, steriod shot, and 2 breathing treatments things got better. It was really scarry.
I don't understand why it took so long for the swelling go down enough for me to breath though.
I'm thinking about asking for a scripts for an Epi-Pen, because this isn't the first time I've had bad reactions to food that lead to ER intervention. once I was even put on a vent.
 
I have no idea what in the drink caused the reaction.
I drink the pinapple ones all the time, and I think i've even had the guava one before.
 
Oh well, just glad I'm okay now.
 
do any of you have to have an Epi-Pen?
 
27 years old
Dx's: Depression/anxiety, Non-Epileptic Seizures, Migraines, repeat joint dislocations, suppressed immune system
14 Major surgeries
Meds: Cymbalta, Vyvanse, Valium, Trazadone, Ambien, Loratab

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23551
   Posted 1/22/2012 8:25 AM (GMT -6)   
I don't but my daughter does. She's never had to use it but she has severe reactions to various things, such as full body rashes that her ENT didn't want to run the risk of not being prepared in the event something worse happens. It might be wise for you to get some. They also have very stylish cases for them too :)
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
Diagnosed Left sided UC in '92 - meds: 6mp, Colazal, Remicade and Bentyl*Unable to tolerate ALL mesalamines*, in '11 diagnosed with IBS, Diverticulosis, Fibromylagia..I also have Sacroiilitis, Scoliosis, Raynauds, OA, PA, Rosacea, Psoriasis, Dry Eye and allergies controlled by Zyrtec and Singular

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4978
   Posted 1/22/2012 10:26 AM (GMT -6)   
Hi Ang.
Shredded coconut is preserved and whitened with sulfite.  It could be used in the water as well, or comes in from the coconut meat when they squeeze it dry of the water.  They may sulfite the meat before squeezing it during processing when they are getting the last of the water out, since there isn't much flavor in fresh coconut water, which is clean.
 
It's also possible that the red coloring is the source of the sulfite (assuming that's what you reacted to), or the little bit of guava juice in the mix could have been preserved.  A lot of colorings have sulfite (azo dyes).
 
If you have that kind of reaction, the true allergic one, I would be carrying Benadryl.  But don't use the liquid; it has sulfites.  The tablets do not.  Look up Valsalva maneuvers.  I can usually get my heart rate down that way.  My cardiologist has also given me atenolol pills to take when the tachycardia reaction comes on, and they help.
 
I recommend (as a patient) everyone with allergies triggered by something they ingest start keeping a food log so they can identify food, drink, medicine and chemical triggers.
 
I'm glad you posted this reaction.  I was thinking of trying the juice at a sample table the other day.  Glad I didn't do it!  I get the rapid heart beat too, needed cardioversion for it once.
 

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 1/23/2012 4:18 AM (GMT -6)   
When you have severe allergic reactions like that, you definately should always carry an epi pen on hand. The down fall is yes, epi pen will save your life, but you still need to go to a doctor right away. I always carry benedryl in my purse, because of how bad my allergies are. If I have just a little low white cell count I will break out in hives from eating fruits and vegetables. I also have an epi pen in my purse. Last time I used my epi pen, I happened to be in the doctor office. I am allergic to TONS of antibiotics so bad that we know of only 4 that I can actually take. My doctor wanted me on Rocephin an antibiotic. I managed to talk him into giving me a shot of it and doing a 20 minute obversation window. That saved my life. The doctor came in right as I was pulling away my epi pen. He stuttered, and was shocked cuz he didnt believe that I had so many allergies to antibiotics. The nurse came in to ask a question and sees him stuttering "I dont know what to do" I looked at him and I said "50 to 60 mg benedryl im stat" and a few seconds later he goes "whatever she says" the nurse came running back in and asked me 4 times if i was allergic to benedryl. I do have to admit it was rather sad/funny. Its not every day that a patient can scare the crap out of their doctor. I've done it 3 times and one was convincing him Im losing too much hair from my chemotherapy and yanking off my wig.. man I've never seen a doctor fly so fast and hit the wall LOL
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4978
   Posted 1/23/2012 5:38 PM (GMT -6)   
Loved the story SmurfyShadow!

Caveat re: possible sulfite allergy: Epinephrine has sulfite, so does most liquid Benadryl. Epi has to be given if it's needed, but then you could need something for that reaction.

I'd see an allergist to help sort things out, also probably see a cardiologist about something to have on hand for tachycardia.

esoR
Veteran Member


Date Joined Jan 2007
Total Posts : 4147
   Posted 1/23/2012 8:14 PM (GMT -6)   
I carry an epi for a severe peanut and peanut oil allergy. Products are better about removing this now, but if one is allergic it is violent. Good luck.. Rosemary

AngMichelle
Veteran Member


Date Joined Apr 2006
Total Posts : 932
   Posted 1/24/2012 1:42 PM (GMT -6)   
thanks for the replies. I did get an epi-pen. Bad thing is I can't get it untill next month b/c of insurance. Last night, I ate some meat balls my brother in law made, the first time, and my throat started swelling. I have an epinephrine based inhaler, and a nebulizuer with albuteral from when I had pneumonia. That really helped after a while. Glad I remembered i had that.
My question now is, I haven't had these type of reactions in years, and suddenly I've had alot over the last few days. Why is it happening more now??
thanks
Ang
27 years old
Dx's: Depression/anxiety, Non-Epileptic Seizures, Migraines, repeat joint dislocations, suppressed immune system
14 Major surgeries
Meds: Cymbalta, Vyvanse, Valium, Trazadone, Ambien, Loratab

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23551
   Posted 1/24/2012 1:47 PM (GMT -6)   
Not a clue as to why you had the initial reaction but subsequent reactions may be attributed that your immune system is on high alert. Making you more susceptible to further attacks.
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
Diagnosed Left sided UC in '92 - meds: 6mp, Colazal, Remicade and Bentyl*Unable to tolerate ALL mesalamines*, in '11 diagnosed with IBS, Diverticulosis, Fibromylagia..I also have Sacroiilitis, Scoliosis, Raynauds, OA, PA, Rosacea, Psoriasis, Dry Eye and allergies controlled by Zyrtec and Singular

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 4978
   Posted 1/26/2012 2:36 PM (GMT -6)   
Ang, do you know the ingredients in the meatballs? Was there any sauce? It would be helpful to know ingredients of that and anything else you ate that night.

Migraines can be triggered by foods too - up to 2 days after you eat the ingredient.

It's possible to develop new allergies at any time. I started having trouble with a couple of new meds and grass pollen last year. You might ask your allergist if the suppressed immune system is causing some of the trouble.

Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4415
   Posted 2/10/2012 10:55 AM (GMT -6)   
To counter a sulfite reaction:

Vitamin B12 - sublingual - at least 5000mcg. (it's water soluble, you'll only absorb what's needed & pee out the rest)

Molybdenum - 1000mcg (Thorne Research makes one; or Carleson has a 500mcg version that's ok)

Benadryl - 25-50mg (adult dose; reduce if under age 12)

Take B12 as often as needed until symptoms subside; Molybdenum - only take once per day at the most; Benadryl should not be taken more often than once every 4-6 hours. Consult a doctor also if this is your first time dealing with severe sulfite reactions.
-Razzle

Chronic Lyme, Bart., Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut dysmotility & non-specific inflammation, Lupus, Osteoporosis, etc.; G-Tube
Meds: Flagyl, Domperidone, Claritin, Singulair, Andrographis & other herbs, homeopathy, supplements, etc.

BDS18
New Member


Date Joined Jan 2012
Total Posts : 2
   Posted 2/26/2012 9:58 AM (GMT -6)   
I would strongly suggest that you do talk to your physician about an EPI - pen. You may not always be near an ER.

Read the food labels carefully. Clearly you are getting much more that cocoanut & guava in your drink. Colour may also be a problem. I would avoid any foods that contain multiple products, as these can make it much more difficult to identify problematic substances.

Good luck.
BDS 18
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 19, 2018 5:37 PM (GMT -6)
There are a total of 2,953,348 posts in 323,994 threads.
View Active Threads


Who's Online
This forum has 162072 registered members. Please welcome our newest member, iamakitchensink.
424 Guest(s), 5 Registered Member(s) are currently online.  Details
3 putt, Serenity Now, Aurorakitty, Imbeccak, Jack & Diane